Rhode Island, 2004

Heavy Snow in Rhode Island, March 16 to 17, 2004

March 16 to 17, 2004 · NWS BOX · 1 event in 1 county or zone

A late season winter storm passing southeast of New England brought heavy snow to northwest Rhode Island, where snowfall totals of 4 to 8 inches were common. F.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A late season winter storm passing southeast of New England brought heavy snow to northwest Rhode Island, where snowfall totals of 4 to 8 inches were common. Lesser amounts of 3 to 6 inches were reported elsewhere in the Ocean State, primarily due to warmer surface temperatures which allowed for some melting.Officially, the snowfall total at T.F. Green State Airport in Warwick was 4.3 inches.Other snowfall totals, as reported by trained spotters, included 8 inches in Burrillville and 6 inches in Cumberland and Scituate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 16, 2:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 16, 2:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
201 PM EST TUE MAR 16 2004

...MODERATE SNOWSTORM TODAY WILL MAKE A MESS OF THE EVENING
COMMUTE...

STATEMENTS AND ZONES UPDATED ATTM.

.SNOWFALL...
SLIGHT CHANCE NE MA AND PARTS MONADS S NH WILL BE UPGRADED TO 12-
15 IN THE MID AFTN PKG PENDING FULL DIGEST 12Z ETA/GFS/WWE AND 18Z
ETA. 21Z/15 SREF HAD 15+ BULLSEYE 24 HR SNOWFALL FROM THE MAX OUTPUT
FOR NE CORNER MA. 09Z/16 SREF HAS MAX 10+ MA/NH BORDER AND ALSO A
SEGMENT DWON THRU MUCH OF E MA AND RI...THO WE THINK ICE SHOULD
MITIGATE POTENTIAL PVD-MARSHFIELD SWD BUT ITS A CLOSE CALL.

FCST CONTS AS IS FOR NOW WITH REFINEMENTS NR THE MA PIKE SWD POSSIBLE
THE IN THE 4PM PKG.

THIS AFD INCLUDES A REVIEW OF THE 12Z ETA AND GFS THRU FRIDAY.

WE MAY YET NEED TO EXPAND THE WXA TO CC AND ISLANDS IN THE 4PM
ISSUANCE FOR 1-2 ACK RANGING TO 5-6 FMH AND WELLFLEET. STILL
DEBATING THIS.
&&

.PATTERN...
AOB NORMAL TEMPS NEXT 10 DAYS. NO BIG WARMUP EXPECTED HERE BEFORE
LATE NEXT WEEK AT THE EARLIEST AND MORE WINTRY WX TO FILL OUT THE END
OF MARCH BEYOND THIS FRIDAY.
&&

.PUBLIC...
WIND ADVISORY MAY BE EXPANDED IN THE LATE AFTN PACKAGE TO INCLUDE THE
ENTIRE SNE COAST.  LOW PROB CONSIDERATION HW WARNING FOR CC/ACK. LOW
CONSIDERATION WIND ADVY FOR MERR RVR VLY TO ORH LATE TNT. WHEN
SUSTAINED MAY REACH 27 KTS WITH G 40 KT.

IN THE MEANTIME A TECHNICAL WIND SPEED CHANGE WILL BE MADE IN THE
CC FCST FOR TONIGHT TO 25-35 MPH SUSTAINED.

COASTAL FLOOD...SMALL CHC WATCH FOR THE 8AM HIGH TIDE WEDNESDAY..MDT
CF POTENTIAL.  MINOR SPLASHOVER STILL EXPECTED FOR THE WED EVENING
HIGH TIDE BUT NOT QUITE AS FIERCE SINCE TIDE CYCLE DOWN AND SURGE
SLOWLY RELEASING.  ATTM NO ACTION AND MINOR CF BOTH CYCLES.

THRU WED...NO SIG CHANGE.  TOMORROWS SNOW IS LOW TOP CYCLONIC SHEAR
OE AND UPSLOPE ENHANCED. ADDED 1-4 AFTER 12Z WED.

THU...NOW APPEARS A GOOD CHC OF A LIGHT SNOWFALL OF 1-2 AMTS. NEED
TO UPGRADE IN THE LATE DAY PKG.

FRI...00Z UK STRONGEST BUT 00Z ECMWF COMING BACK AND 00Z CMC
ENSEMBLES SUGGEST THIS EVENT WILL OCCUR.  THIS IS A LATE DEVELOPER
BUT WILL LIKELY BRING NEW ACCUMS.  12Z ETA/GFS ARE LATE DEVELOPERS
WHILE 12Z GGEM IS STEADFAST ON AN EVENT. SITN STILL WIDE
OPEN AND DEPENDENT ON THURSDAY.

SAT...WARMING UP BRIEFLY.

SUN...POSS BRF CFP SHWR? STILL RELATIVE MILD BUT CAA MAKES IT MORE
UNSTABLE.

MON...COLDER THAN WHAT WE HAVE GOT GOING AND DROPPING PCPN AND THIS
WILL SHOW UP IN THE 4PM PKG.

NEXT TUE/WED??? THO SUSPECT E-W W FRONT MIDDLE OR END OF NEXT WEEK
WITH FRZN/FREEZING INTERIOR TRYING TO GO RAIN AS WARMER AIR
ATTEMPTS COMING IN HERE END OF NEXT WEEK. ?? WE HAVE COLLABORATED
WITH GYX ATTM ON TUE.

.AVIATION...
SNOW IS RAPIDLY ADVANCING FROM THE SOUTH TO THE NORTH.  VISIBILITIES
WILL QUICKLY FALL TO BETWEEN 1/2 AND 1 MILE...AND OCCASIONALLY BE
REDUCED TO ONE QUARTER MILE.  EXPECT CEILINGS TO GENERALLY HANG
AROUND 1000 FEET...BUT COULD FALL TO BETWEEN 300 AND 500 FEET AND
LOCALLY HEAVY SNOW.  AFTER 00Z...VISIBILITIES SHOULD COME UP TO
BETWEEN 2 AND 4 MILES ACROSS HYANNIS AND NANTUCKET AS THE SNOW
CHANGES TO SLEET AS THE MID LEVELS OF THE ATMOSPHERE WARM.  THE
HEAVIEST SNOW SHOULD EXIT THE REGION AFTER MIDNIGHT...BUT LIGHT
SNOW AND CEILINGS BETWEEN 1000 AND 1500 FEET SHOULD CONTINUE THROUGH
TOMORROW.

&&

.MARINE...
NOT MUCH CHANGE EXPECTED WITH THE MARINE FORECAST.  WNA IS PROBABLY
UNDER ESTIMATING THE SEAS WITH NORTHEAST FLOW SO WILL CONTINUE TO
FORECAST 15 FEET OVER THE FAR OUTER WATERS.  WILL CONTINUE CURRENT
HEADLINES WITH GALES EVERYWHERE...EXCEPT STRONGLY WORDED SMALL
CRAFT ADVISORIES OVER BOSTON HARBOR AND NARR BAY.

OTHERWISE...A LOT OF UNCERTAINTY IN REGARDS TO THE STORM LATE
THURSDAY NIGHT AND FRIDAY.  THEREFORE...WENT SOMEWHAT HIGHER THAN
THE GFS BASED GLOBAL WAVE WATCH SINCE THE UKMET/CANADIAN TRACK THE
STORM MUCH CLOSER TO THE COAST. LATER SHIFTS WILL HAVE A BETTER IDEA
OF WHAT WILL HAPPEN AFTER LOOKING AT LATER MODEL RUNS.

&&

.6 HRLY SNOWFALL...REMINDER BOS/PVD ARE NOW ISSUING 6 HRLY SNOWFALLS
IN ADDITION TO THE END OF DAY 24 HR CLI TOTAL. THESE ARE ISSUED IN
OUR SCD MESSAGE AS TIME PERMITS. EG  BOSSCDPVD 1800 931016
EXAMPLE OF PVD 6 HR SNOWFALL (931 GROUP) OF 1.6 ENDING 18Z.
931 GROUP AT MIDNIGHT WILL BE 24 HR SNOWFALL.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WNTR STORM WRNG THIS AFTN THROUGH MIDDAY WED CTZ002>004
MA...WNTR STORM WRNG THIS AFTN THROUGH MIDDAY WED MAZ002>019 AND 026
     WNTR WX ADVSRY THIS AFTN THRU MIDDAY WED MAZ020>021
     WIND ADVSRY TNGT MAZ7 7 15 16 19 022>024
NH...WNTR STORM WRNG THIS AFTN THRU MIDDAY WED NHZ011-012-015
RI...WNTR STORM WRNG THIS AFTN THRU MIDDAY WED RIZ001>004
     WNTR WX ADVSRY THIS AFTN THRU MIDDAY WED RIZ005>007
     WIND ADVY TNGT RIZ008
MARINE...GALE WARNING TONIGHT ALL WATERS EXCEPT SMALL CRAFT ADVISORY
BOSTON HARBOR AND NARRAGANSETT BAY.

.MARINE/AVIATION...DRAG
.PUBLIC...FRANK
Hazardous weather outlook, Mar 16, 1:42 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EST TUE MAR 16 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171105-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
142 PM EST TUE MAR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE...
LOW PRESSURE IN THE OHIO VALLEY THIS MORNING WILL MOVE RAPIDLY OFF
THE DELMARVA COAST BY THIS EVENING...THEN JUST SOUTH OF NANTUCKET
AROUND MIDNIGHT TONIGHT.  THIS WILL BRING SNOW TO THE REGION...
STARTING THIS AFTERNOON IN SOUTHWESTERN PORTIONS...AND BY LATE
AFTERNOON IN THE NORTH EAST PORTIONS.  BANDS OF HEAVY SNOW
REDUCING VISIBILITY TO LESS THAN A QUARTER OF A MILE WILL DEVELOP
LATE IN THE AFTERNOON...WITH ACCUMULATIONS BY EVENING RANGING FROM
PERHAPS AN INCH OR TWO IN THE NORTHEAST...TO SEVERAL INCHES IN THE
SOUTHWEST PORTIONS.  THE BANDS OF HEAVY SNOW WILL CONTINUE
THIS EVENING...MOVING INTO SOUTHERN NEW HAMPSHIRE BY MIDNIGHT.

THE ACCUMULATIONS BY MORNING WILL RANGE FROM AN INCH OR TWO OVER
NANTUCKET...2 TO 5 INCHES OVER THE CAPE...MARTHAS VINEYARD...AND
BLOCK ISLAND...TO GENERALLY 4 TO 8 OVER MUCH OF THE SOUTH AND EASTERN
AREAS...UP TO A FOOT IN THE AREA AROUND THE GREEN MOUNTAINS AND THE
FOOTHILLS OF THE BERKSHIRES. THE SNOW...ESPECIALLY NEAR THE COAST...
WILL LIKELY MIX WITH SLEET AND POSSIBLY RAIN AT TIMES...PRODUCING A
WET ACCUMULATION.  BECAUSE OF THESE CONDITIONS...A WINTER WEATHER
WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT OVER MUCH OF THE
AREA. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTH COAST OF
RHODE ISLAND AND MASSACHUSETTS EXCEPT FOR NANTUCKET.

AS THE LOW MOVES CLOSER TO NEW ENGLAND WINDS WILL INCREASE WITH
GUSTS TO 40 OR 45 MPH OVER CAPE COD AND THE ISLANDS.  THIS HAS
RESULTED IN A WIND ADVISORY FOR THAT AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...
IN SPITE OF THE FACT THAT THE LOW WILL BE MOVING OUT TO SEA
WEDNESDAY...A LOT OF LOW LEVEL MOISTURE WILL LINGER OVER THE
REGION.  THIS WILL RESULT IN AN ADDITIONAL COUPLE OF INCHES
ACCUMULATING DURING THE DAY.  WEDNESDAY NIGHT...PRECIPITATION WILL
TAPER OFF TO JUST A CHANCE OF SNOW SHOWERS.

BECAUSE OF THE ASTRONOMY...THE TIDES ARE HIGH ON WEDNESDAY.  THIS
COUPLED WITH A 1 TO 2 FOOT STORM SURGE OF WATER EXPECTED AROUND HIGH
TIDE...AND WAVES GENERALLY UP TO 15 FEET COULD PRODUCE SOME
SPLASHOVER ALONG THE EAST FACING SHORES.  IN THOSE AREAS THAT HAVE
BEEN BREACHED BEFORE...SOME COASTAL FLOODING IS POSSIBLE.  HIGH
TIDE IS AROUND 8 AM WEDNESDAY MORNING...AND AGAIN AROUND 9 PM
WEDNESDAY EVENING.  ONE FACTOR THAT COULD MINIMIZE ANY COASTAL FLOOD
THREAT WILL BE THE SHIFT IN WINDS TO A MORE NORTH AND NORTHWEST
DIRECTION.

THE NEXT THREAT OF SNOW WILL BE ABOUT FRIDAY...AS LOW PRESSURE
RACES OUT OF THE CANADIAN PRAIRIES...ACROSS THE GREAT LAKES AND
OFF THE COAST...SOUTH OF NEW ENGLAND. THIS WILL RESULT IN SOME
ACCUMULATION DURING FRIDAY...MOST LIKELY ALONG THE SOUTH COAST.
THIS SYSTEM WILL PRODUCE WINDS THAT WILL BE BRIEFLY STRONG FROM THE
EAST FRIDAY WHEN MINOR COASTAL SPLASHOVER MAY AGAIN OCCUR.

ANOTHER FRONTAL SYSTEM MOVES THROUGH SUNDAY OR MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
NO SPOTTER ACTIVATION NEEDED FOR THE NEXT 24 HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Providence

When
March 16, 4:00 PM EST to March 17, 5:00 AM EST
Where
Northwest Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388471.